Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Teens and Young Adults

Too Many Meds or The Wrong Ones?

I have never discussed our daughter’s problems with any one but family and medical professionals, so I am not very good at this, SORRY.

Our 14 year old has been on some sort of ADHD medication since second grade and now a depression medication and I am really wondering if it is helping at all.

She takes 60 mg of Strattera, 70 mg of Vyvanse and 80 mg of Prozac every morning.  During this past school year she was taking 10 mg of Adderall at lunch. No need for them during the summer, in my opinion, because she has no homework.

She was first placed on meds by her pediatrician and was in counseling. We have since seen 3 or 4 counselors and she is seeing a psychiatrist at a Mental Health Center.  I am at my wits end because counseling has not helped (she won’t talk to them) and she seems to be getting worse but the doctor is so busy at 3 locations she only sees him every 3 months and getting in to see him any other time is not going to happen.

She has been caught stealing numerous times (from stores, school and even family), she lies non-stop about everything, she could care less about school and grades (constant fight to do homework every night), she picks at her skin (head to toe and everywhere in between), and she is constantly sneaking food (we find empty wrappers everywhere, and finger marks in certain foods).

She has had an in school and an out of school suspension, she has no friends and she could care less about her appearance (we have to remind her to brush her teeth, shower, wash her hair/body and wear deodorant). She would rather hibernate in her room or in front of the T.V. no matter what the rest of the family is doing.  Trying to get her to help around the house is a constant fight.

I have tried doing checklists—didn’t work, rewarding good behavior—didn’t work, taking away all electronics—didn’t work, taking away all sports—didn’t work, and I have even went so far as having the teachers sign an assignment book so that we would know that she had all her homework—didn’t work (because she wouldn’t have them sign it).  You name it I think I have tried it in the past 7 years.

If anyone has any suggestions or ideas, I would love to hear them.  I don’t know how much longer my sanity is going to last!!!

Replies

I am not a doctor. In my opinion, you need to find another psychiatrist who has the time for your daughter and your concerns. If not, ask to have the doctor paged and tell the doctor your concerns on the phone.

In my opinion, I think your daughter is depressed and that needs to be addressed as soon as possible.

Also, I would keep looking for a counselor. If you have to go through 10 counselors, do it. If you had one that she sort of talked to in the past, go back to that one. If anything, find one that *you* like.

Posted by chrisd on Jun 19, 2014 at 6:40am

She needs a doctor who has the time to manage her case properly.  The Prozac needs to be discontinued (probably not abruptly but tapered off) and then re-evaluate after the toxic combo of Prozac & amphetamines clears out of her system.

http://www.corepsych.com/2012/09/adhd-insights-prozac-paxil-ampehtamines/

http://doublecheckmd.com/viewFullDI.do?forReview=true&reviewId=31607

Posted by BC on Jun 19, 2014 at 9:24am

Oh…& forgot about the Strattera until after I posted…the Prozac is also increasing her blood levels of Strattera (in addition to elevated amphetamine levels).  The doctor who added the Prozac apparently doesn’t know much about the cytochrome p450 2D6 drug interactions since it (Prozac, a potent 2D6 inhibitor) was added to the rest of her ADHD drugs (ALL of which are 2D6 substrates; ALL of which will be increased to toxic levels when combined with Prozac).

Posted by BC on Jun 19, 2014 at 9:57am

I want to second what BC said, amphetamines (Vyvanse) and Prozac have a terrible interaction and should not be taken together. Plus, the Prozac and Straterra together seem wrong to me as well, but I’m not in the medical field like BC is. The links she provided to Dr. Charles Parker’s website explain why Vyvanse (and Adderall) and Prozac should never be taken together.

Prozac turned my son into a completely different child—violent rages we had never seen before. Our doctor felt certain it couldn’t be the prozac, because he was on such a low dose. Once we took him off, after taking it only a month, he still had this behavior for almost another month, unheard of after only taking it for 4 weeks and at such a low dose. We saw the doctor again this week, 3 months after the prozac debacle, and he was surprised that my son is doing so well, just on the concerta. He said he will be more cautious about having kids on more than one medication, by eliminating them one at a time when reactions like this occur. He’s been a mental health pediatrician for over 30 years. This kind of thing isn’t common knowledge in western medicine, but it sure should be. Common practice is to add medication for added symptoms unfortunately, and that’s how we ended up in that mess of toxicity.

If you are unhappy with the care she is getting right now, find a new doctor for ADHD treatment.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Jun 19, 2014 at 5:58pm

She’s on tooooo many meds. I thought you had to be an adult for ssri?? I would put her on focalin rx for the summer and that’s it. She’s being over medicated. Maybe she’s doing illegal drugs also.

Posted by Pink ginger on Jun 19, 2014 at 6:37pm

I would also recommend reading this article about managing drug interactions by Dr. Larry Silver: http://www.additudemag.com/adhd/article/2808.html

I hope this helps!

Posted by Anni Rodgers on Jun 20, 2014 at 3:28pm

Unfortunately that article by Silvernan includes a case report of one of his patients who is taking Prozac & Adderall.  It’s too bad that additudemag didn’t add a disclaimer about that, simply looks over it (which leads to more patients & providers thinking the combo is ok).

Posted by BC on Jun 21, 2014 at 12:59am

Honestly, if she’s taking that many different medications and isn’t getting any better, my first thought is that she may have been misdiagnosed. There are a lot of different disorders that can be mistaken for ADHD, like ASD (Autism Spectrum Disorder, formerly known as Asperger’s) or bipolar disorder. I would find a new doctor who can do a fresh evaluation from scratch and make sure that the right problem is being treated.

Posted by cinegirl on Jun 21, 2014 at 3:55am

Thank you all for your comments!! They were all appreciated!!

I took my daughter off all her medication on June 27(except for the Prozac). I can not believe the change in her: she is loving and playful now, and best of all I don’t have to fight with her to get things done like before.

I told the doctor on July 1 what I had done and he didn’t argue with me.  We go back in three months (unless something drastic happens) and we will go from there.  I want to see how she does in school without all the meds, hopefully it is good.

Once again, thank you.

Posted by Charity J on Jul 05, 2014 at 5:46am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.